Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2020, 6:55 PM CDT for Pike County, Ralls County, Missouri; Pike County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 6:55 PM CDT (23:55 UTC)
- Expired
- May 24, 2020, 7:17 PM CDT
- In force
- 22 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pike County, IL, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1250 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS53 KLSX 242355
SVRLSX
ILC149-MOC163-173-250045-
/O.NEW.KLSX.SV.W.0055.200524T2355Z-200525T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
655 PM CDT Sun May 24 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Pike County in west central Illinois...
Northeastern Ralls County in northeastern Missouri...
Northwestern Pike County in northeastern Missouri...
* Until 745 PM CDT.
* At 655 PM CDT, a severe thunderstorm was located near Frankford,
moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atlas, New Canton, Rockport and Ashburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3946 9129 3957 9135 3964 9126 3968 9111
3947 9088
TIME...MOT...LOC 2355Z 255DEG 11KT 3953 9126
HAIL...1.25IN
WIND...60MPH
$$
Gosselin1 follow-up statement
372
WWUS53 KLSX 250017
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
717 PM CDT Sun May 24 2020
ILC149-MOC163-173-250027-
/O.CAN.KLSX.SV.W.0055.000000T0000Z-200525T0045Z/
Pike IL-Ralls MO-Pike MO-
717 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS...NORTHEASTERN RALLS AND NORTHWESTERN PIKE
COUNTIES IN NORTHEASTERN MISSOURI IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3946 9129 3957 9135 3964 9126 3968 9111
3947 9088
TIME...MOT...LOC 0015Z 255DEG 11KT 3955 9118
$$
GosselinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:06 PM CDT, 49 minutes earlier.
Area forecast discussion, May 24, 6:06 PM CDT, 49 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 606 PM CDT Sun May 24 2020 .SHORT TERM... (Through Late Monday Night) Issued at 245 PM CDT Sun May 24 2020 The main focus of the period will be on convective trends this afternoon/evening and then again tomorrow afternoon/evening. Convection has blossomed across portions of eastern MO and southwest IL this afternoon, in response to a weak shortwave trough/MCV moving through the southwesterly flow aloft. Additional thunderstorms are developing across portions of southwest and central MO at this hour. For the rest of this afternoon/evening, expect thunderstorm coverage to continue to increase mainly across central MO. Observations indicate weak convergence across southwest MO (WSW winds to ESE surface winds) which should be enough to continue to develop thunderstorms in a generally uncapped atmosphere. The latest mesoanalysis indicates MLCAPEs around 2500-3000 J/kg. The limiting factor to a more robust severe weather threat remains deep layer shear, which is only about 10-15 knots. That being said, fairly dry air between 5-10k feet has contributed to high DCAPE values (1000-1300 J/kg). Thus, cannot rule out a localized damaging wind gust this afternoon into this evening, especially across central MO where deep layer shear is a bit stronger compared to points further east. Otherwise, convection should wane with the loss of daytime heating this evening. A rogue shower or storm will be possible overnight due to some weak moisture convergence, but most areas will remain dry. Additional showers/storms are likely on Monday as more weak shortwaves rounding an upper-level low interact with the warm and moist airmass in place. However, given guidance has been a bit overcooked on coverage the past couple of days, have lowered pops a bit from the previous forecast to be on the lower end of the ensemble guidance. Deitsch .LONG TERM... (Tuesday through Next Sunday) Issued at 245 PM CDT Sun May 24 2020 The synoptic pattern at the start of the long term period will feature a very "blocky" flow regime, with a textbook omega block in place over the CONUS. We will be near the closed upper-level low that will slowly meander across the Central Plains into the mid- Mississippi River Valley. This system will set the stage for an unsettled period of weather this week. The latest ensemble guidance suggests the upper-level low will officially become cut off from the westerlies on Tuesday as it meanders near the OK/TX border. This will place the region on the east side of the system, allowing Gulf moisture to pump in on southerly flow. Weak shortwaves rounding the upper level low will keep the threat of thunderstorms in the forecast Tuesday into Wednesday. The National Blend of Models shows similar chances of convection (60-70% chances) each afternoon/evening on Tuesday into Wednesday. Given the setup, this seems reasonable. It will not be an all day rain, but good coverage of showers/thunderstorms are expected each day. On Thursday, a cold front will ooze into the region from the northwest. Given the proximity of the upper-level low providing upper-level support along with a convergent surface boundary, this should provide the best coverage of the period (which is supported by the NBM ensemble guidance as well). Uncertainty increases a bit as we head into the Friday on the frontal placement, but it appears at least southeast MO and southwest IL will be close enough to the front to bring good chances for additional showers/storms. We should finally see a bit drier weather infiltrate behind the front on Saturday and Sunday. Temperatures Tuesday through Thursday will be in the upper 70s and lower 80s, with slightly cooler weather working in Friday and Saturday. Deitsch && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 551 PM CDT Sun May 24 2020 Today's storms will weaken and eventually end as we move into the evening hours. Quiet VFR conditions will then prevail into tomorrow morning. Tomorrow will look pretty similar to today with isolated storms becoming more widespread in the afternoon. Like today, it will be rather difficult to pick out exactly when or where storms will develop tomorrow afternoon, so have gone with an extended period of VCTS for the time being. SPECIFICS FOR KUIN: A severe storm looks to track just north of the airport within the next hour, capable of producing winds in excess of 60 mph. Winds will likely be more muted at the terminal, though I would not be surprised to see gusts up to 30. SPECIFICS FOR KSTL: There is some concern that the line of storms west of the STL metro will bring another round of storms into the area. However, these storms should begin gradually decaying as we move into the evening hours. Additionally, the storms currently over the metro have likely sapped much of the energy for additional storms. Given these limiting factors, have just gone with VCTS for the next few hours. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:10 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 310 PM CDT Sun May 24 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 310 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this evening. Main threats will be localized damaging winds to 60 mph, small hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms for parts of the area from Monday through Saturday. Major flooding is occurring or forecast along the Illinois River from LaGrange to Valley City. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Deitsch
In the hours before
Local storm report, May 24, 5:18 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL LA BELLE 40.12N 91.91W
05/24/2020 E1.00 INCH LEWIS MO PUBLIC
&&
KDLocal storm report, May 24, 5:34 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL MONTICELLO 40.12N 91.71W
05/24/2020 E0.50 INCH LEWIS MO LAW ENFORCEMENT
&&
KDLocal storm report, May 24, 5:35 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 NE EWING 40.05N 91.67W
05/24/2020 E0.25 INCH LEWIS MO LAW ENFORCEMENT
&&
KDLocal storm report, May 24, 5:56 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL LA GRANGE 40.05N 91.50W
05/24/2020 E0.25 INCH LEWIS MO TRAINED SPOTTER
&&
KDLocal storm report, May 24, 6:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLASH FLOOD 1 NE VICTORIA 38.18N 90.52W
05/24/2020 JEFFERSON MO PUBLIC
CREEK OUT OF ITS BANKS AND OVER A ROADWAY
NEAR ARGONNE ROAD AND HIGHWAY P.
&&
KDLocal storm report, May 24, 6:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD VICTORIA 38.18N 90.53W
05/24/2020 JEFFERSON MO TRAINED SPOTTER
JOACHIM CREEK OUT OF ITS BANKS AND OVER
HIGHWAY P.
&&
KDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 51 min |
| May 24, 4:08 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 52 min |
| May 24, 4:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 30 min |
| May 24, 5:13 PM CDT | Flash Flood Warning | LSX | Jefferson | 4 hr |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 42 min |
| May 24, 5:25 PM CDT | Areal Flood Advisory | LSX | Knox, Lewis | 3 hr |
| May 24, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 46 min |
| May 24, 6:22 PM CDT | Flash Flood Warning | LSX | Pike, Ralls | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.